Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, August 18, 2004

August 18, 2004 · NWS AMA · 3 events in 1 county or zone

Severe thunderstorms during the early evening hours over the western Oklahoma panhandle produced high winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the early evening hours over the western Oklahoma panhandle produced high winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 18, 2:10 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 18, 2:10 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT WED AUG 18 2004

.DISCUSSION...
THE IMMEDIATE CONCERN FOR TONIGHT AND THURSDAY WILL BE ARRIVAL OF
ANOTHER COLD FRONT. TIMINGWISE...PLAN ON BRINGING IT INTO NRN ZNS
TOWARDS 12Z THU...THEN S OF FCST AREA BY 00Z FRI MUCH AS PREVIOUS
PCKG HAD GOING. HAVE BOOSTED POPS TNGT AND THU BASED ON APCHG
SHORTWAVE TROF AND COLD FRONT ACTING AS A LOW LVL FOCUS. COMBINATION
OF CLOUDS...RAIN...AND SOME CAA SUGGESTS BELOW NORMAL TEMPS ONCE
AGAIN FOR THU AND FRI...AND HAVE LOWERED MAX TEMPS A BIT FOR THOSE
DAYS. DID NOT WANT TO MAKE TOO LARGE OF AN ADJUSTMENT IN TEMPS JUST
YET IN THE EVENT THAT WE SHOULD HAVE YINGED WHEN WE ENDED UP YANGING
INSTEAD. UPPER LEVEL SHORTWAVE TROF TO SLIDE E OF FCST AREA THU
NIGHT AND FRI...AND HAVE LEFT RESIDUAL SLGT CHC POPS THRU FRI
NIGHT DUE TO RETURN TO NW FLOW ALOFT WHICH MAY STEER ANY STORMS
THAT MANAGE TO FORM OVER HIGHER TERRAIN OF CO/NM IN OUR DIRECTION.
WARMER TEMPS SEEN FOR THE WEEKEND TO AROUND SEASONAL NORMALS FOR
MID TO LATE AUGUST. APPEARS A PATTERN CHANGE MAY OCCUR EARLY TO
MIDDLE PART OF NEXT WEEK AS AN UPPER TROF EVOLVES OVER WRN US.
MEDIUM RANGE MODELS HAVING DIFFICULTY WITH THIS CHANGE WITH
RESPECT TO STRENGTH AND POSITION OF WRN TROF SO BELIEVE IT IS BEST
TO LEAVE PREVIOUS PCKG INTACT AND WAIT FOR BETTER MODEL AGREEMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  77  56  81 /  50  50  30  20
BEAVER       60  74  59  78 /  50  50  40  20
BOISE CITY   59  70  53  78 /  50  50  30  20
BORGER       62  76  58  80 /  50  50  30  20
BOYS RANCH   63  73  56  80 /  50  50  30  20
CANYON       63  77  55  81 /  50  50  30  20
CLARENDON    66  81  62  82 /  50  50  30  20
DALHART      61  72  53  79 /  50  50  30  20
GUYMON       61  74  56  79 /  50  50  40  20
HEREFORD     62  78  55  81 /  50  50  30  20
LIPSCOMB     62  78  60  80 /  50  50  40  20
PAMPA        63  78  58  81 /  50  50  30  20
SHAMROCK     67  82  61  82 /  50  50  30  20
WELLINGTON   68  83  62  82 /  50  50  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

ANDRADE
Hazardous weather outlook, Aug 18, 12:00 PM CST, 5 hours 5 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED AUG 18 2004

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE OKLAHOMA AND TEXAS PANHANDLES DURING THE AFTERNOON AND NIGHTTIME
HOURS EACH DAY...WITH MOST STORMS EXPECTED TO REMAIN BELOW SEVERE
LIMITS. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NUNEZ

In the hours before

Special weather statement, Aug 18, 4:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT WED AUG 18 2004

OKZ001-002-TXZ001-002-006-190000-
CIMARRON-DALLAM-HARTLEY-SHERMAN-TEXAS-
536 PM CDT WED AUG 18 2004

A CLUSTER OF THUNDERSTORMS WILL ONLY MOVE EAST AT 5 MILES ACROSS
CIMARRON AND TEXAS COUNTIES IN THE OKLAHOMA PANHANDLE THROUGH
EARLY THIS EVENING. HAIL...STRONG WINDS TO 45 MILES AN HOUR AND
HEAVY RAIN WILL BE FOUND WITH THESE STORMS. A FUNNEL CLOUD HAS ALSO
BEEN REPORTED WITH THE STORMS NEAR BOISE CITY.

OTHER STRONG THUNDERSTORMS WILL MOVE EAST INTO DALLAM AND HARTLEY
COUNTIES EARLY THIS EVENING. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING HAIL...STRONG WINDS AND HEAVY RAIN. TEXLINE...DALHART...
HARTLEY AND STRATFORD WILL BE AFFECTED BY THESE STORMS THROUGH MUCH
OF THE EVENING.

GOEHRING
Special weather statement, Aug 18, 5:05 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT WED AUG 18 2004

TXZ008-013>015-018>020-190100-
ARMSTRONG-CARSON-COLLINGSWORTH-DONLEY-GRAY-HUTCHINSON-WHEELER-
605 PM CDT WED AUG 18 2004

SCATTERED THUNDERSTORMS WITH HEAVY RAIN...HAIL AND STRONG GUSTY WINDS
TO 45 MILES AN HOUR WILL CONTINUE TO MOVE NORTH AT 5 MILES AN HOUR
ACROSS THE CENTRAL AND EASTERN TEXAS PANHANDLE. CLAUDE...PANHANDLE...
CLARENDON...MCLEAN...PAMPA AND AMARILLO AREA FEW COMMUNITIES THAT
WILL BE AFFECTED BY THE STORMS THROUGH 900 PM.

GOEHRING

The radar

The Amarillo radar (KAMA), 178 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
August 18, 5:05 PM CST
Where
Cimarron County, 3 mi SSE of Boise City
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.700, -102.500

Thunderstorm Wind, Cimarron

When
August 18, 5:10 PM CST
Where
Cimarron County, 3 mi SSE of Boise City
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.700, -102.500

Hail, Cimarron

When
August 18, 5:13 PM CST
Where
Cimarron County, Boise City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.733, -102.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418345, 5418346, 5418347.